Exfoliative dermatitis

  1. Just wondering if anyone has seen exfoliative dermatitis & what was done for it.
    •  
  2. 7 Comments

  3. by   hoolahan
    Tracy, I think I did see one case. I never heard if it was confirmed. I was seeing another nurse's pt, who's legs were so flaky/scaly and weeping from cracks in skin. He swore it started when they put him on coumadin for his sickle cell. I haven't looked up coumadin in a drug book for years, but he was certain it was from the coumadin. Sure enough, I found it listed as a rare side effect. In his case, d/c coumadin was not an option. They tried multiple creams/lotions, and finally found one that worked. His chart is at the office, and I am off tomorrow, next time I am in there, I will look it up for you. Pt said he told everyone that he thought it was from the coumadin, he said I was the only one who listened. He had been suffering with the condition for months. Just goes to show you can always learn something new, even about old run-of-the-mill drugs we've given for years.
  4. by   live4today
    Originally posted by TracyB,RN
    Just wondering if anyone has seen exfoliative dermatitis & what was done for it.

    Hi TracyB,

    I remember one patient who had this, and his was caused by a drug reaction. I looked it up in my med book just now, and this is what it says:

    The cause is unknown in about half of the cases. Known causes include drug reactions, scarlet fever, leukemia, lymphoma, and generalized dermatitis. Treatment is individualized, but care is essential to prevent secondary infection, to avoid further irritation, and to maintain fluid balance.
  5. by   TracyB,RN
    Thanks Renee & hoolahan.
    I'm asking b/c hubby's gram was tentatively dx'd with this. Not a whole lot of info out there on this. It is horrible!! We are started to experiment with her meds, dc'ing them & re-introducing one at a time. She's on PO prednisone, benadryl which both seem to help a bit. She hasn't had any new meds, other than the pred & benadryl to tx the s/s of this exf derm.
    It is the most unusual thing I have seen in a loooong time, started out like a sunburn, then a few days later, peeling, oozing from the peeled areas. Has been about a month since this started, the peeling & oozing come & go. Very bizarre!
  6. by   live4today
    Hi TracyB,

    So sorry to hear this is happening to your hubby's gram. Poor thing! She must be feeling pretty miserable, I imagine. Give her a hug from me.

    Is she seeing a really good doctor for this? What's the doctor saying about what can be done for her?

    Here is an excerpt that I took from my old Lippincott Nursing book on the management and nursing interventions of this disease process: (It often starts out as a sunburn, then worsens...)

    (1) All offending drugs must be discontinued; early recognition of offending drug(s) will shorten duration of illness.

    (2) Underlying systemic disease is treated if known - to control erythroderma secondary to neoplastic process.

    (3) Patient is hospitalized and placed on bed rest.

    a) Maintain comfortable room temperature -- patient does
    not have normal thermoregulatory control because
    of temperature fluctuations from vasodilatation and
    transepidermal water loss.

    b) Avoid cooling and overheating.

    4) Fluids and electrolytes are monitored; any deficit is corrected.

    5) Topical and/or systemic steroids are administered -- prescribed for selected patients depending on underlying cause.

    6) Soothing baths and lubrication with emolients are used -- to give symptomatic relief.

    7) Watch for symptoms of heart failure -- hyperemia and increased cutaneous blood flow can produce a cardiac failure of high-output origin.

    8) Nursing surveillance is maintained for intercurrent or cutaneous infection; the erythematous, moist skin is receptive to infection and becomes colonized with pathogenic organisms, which produce more inflammation.

    9) Patient is advised to avoid all irritants, particularly drugs.

    *I hope this helps, TracyB. I'll be praying for comfort and relief of pain for your husband's Gram, as well as a healing from this disease. Amen! :kiss
    Last edit by live4today on Mar 20, '02
  7. by   TracyB,RN
    Hey, Renee... The doc actually comes to the house She is very attentive & is really great, very knowledgeable.
    We are doing pretty much everything on what you found in Lippincott's except for hospitalization and the soothing baths. Gram is almost 83 & when she has her wits about her, absolutely refuses the hospital. All her labs are being very closely monitored. We just can't find a way to get her in the tub The doc feels like we do, we are probably taking better care of her than a hospital would at this point. At least we know she is getting turned, staying clean & dry, etc. .etc.
    When she came home from the hospital after the strokes, she was contracted & had a big pressure ulcer on her heel. . . so she would be absolutely impossible to get her in our tub.
    I actually found something online today, it's an inflatable tub for bed baths, so I am going "shopping" for one to see if it may help.

    Thanks for looking & for the well wishes. My hubby & I appreciate them
  8. by   live4today
    Your welcome, TracyB! I just thought of something when reading your post just now about how hard it is to get your Grams in a bathtub. How about a once a week spa bath at a day spa? There, they will give her a whirlpool soothing oatmeal bath! If not, perhaps the doc can write a prescription for her to be taken to the outppatient physical therapy department for a whirlpool soothing bath with whatever minerals or oatmeal soap they can swirl Grams around in. Now, once she's had one of those baths, she'll ask to go every week. Guarantee it! It's worth a try, don't you think? :kiss
  9. by   TracyB,RN
    Ya know, Renee, that is a darn good idea. Now, if I could arrange to have an appointment for a massage while she is having a bath, it just might work

close